CSN Login
Members Online: 5

You are here

Methadone

krkath's picture
krkath
Posts: 72
Joined: Feb 2006

Hi All,
I wanted to ask if anyone had been put on Methadone for bone and joint/nerve pain from side effects of chemo?
I had the combo of Taxotere with A/C for 6 treatments. Still have not heard many women talk about having the Taxotere regimine. But have heard (on other sites) that they are using Taxotere for chemo resistent Cancers and it is doing wonders. However, since I was one of the Lucky??? ones, they hit me hard with this aggressive treatment.
It has been a tough year and a half with the pain in my bones and joints.
I am still on Percoset but my Pain Therapist is trying to wean me off and I just can't get down to a level as fast as they would like. Hence my thought about asking to be put on Methadone.
Anyone have any info I could use? I told my Doc's what I've read here on this site and even showed them some e-mails and they think it's crazy.
I have heard Methadone really helps with the pain associated with chemo side effects.
Thanks all for ANY info.
Kathy R.

LesleyH
Posts: 371
Joined: Mar 2006

Sorry, I can't give advice. Just lots of sympathy. I had A/C and Taxol. I did develop some peripheral neuropathy but it seemed to get better. Now I notice that it flares up when my hands and feet get cold. I get a burning feeling in my feet and my toes and fingers get quite painful. Fortunately, I don't need anything stronger than a motrin and a warm heater.

Hugs.

Lesley

karenack's picture
karenack
Posts: 90
Joined: Sep 2006

Kathy, While I don't have personal experience with Methadone, my residents of my nonprofit do. I am CEO of an agency that provides housing to persons with serious mental illness. Several of my residents are on Methadone. It is a very scary drug. It is highly addictive and over time your body may require more and more. My residents personality changed quite a bit while on it. Their entire world revolved around the drug like a "junkie". It is very hard to come off of and one of my residents actually OD'ed on it. I would be very wary of the drug.

krkath's picture
krkath
Posts: 72
Joined: Feb 2006

Ho Boy! Thanks for that info. That is what I heard and if that's the case I'll stick with trying to wean myself. Plus, hopefully the Neurontin will help out.
HUGS
Kathy R.

Linda R
Posts: 4
Joined: Oct 2020

The statement, "...over time your body might require more and more..." is not accurate. Although methadone is an opioid and one can develop a tolerance to it, it's not something that continues forever. Your body, being the marvel that it is, adjusts to the drugs you put into it. With methadone, over time, you'll find a dose that alleviates your pain. That dose may have to be adjusted now and then due to other circumstances, stress, additional pain from something else, etc.. But the dosage that was initially reached which allowed you to live a normal life should once again sustain you after the additional circumstances have passed or been taken care of.

Methadone has now been used safely and effectively for over 50 years. It's one of the safest opiate-like pain medications available today, with numerous success stories behind it. Sadly it maintains a stigma. This is mostly due to the fact that the majority of people who have heard of it at all did so in conjunction with treatment for addiction. Unfortunately, addiction also still bears the same stigma. In the three plus decades since addiction was first found to be a physiological disease process, many still treat it more as a moral weakness, or as all in one's head. 

The causes for addiction are numerous and often very complex in nature. But fear of addiction should never stand in the way of your getting the best treatment. No one today should have to live with pain. Quality of life can often be more important than quantity of life. Pain can make life unbearable for the sufferer. If you're still concerned about being treated with methadone, ask your doctor to give you the name of a Pain Management Specialist. These are doctors who specialize in the treatment of chronic (long term) and acute (coming on suddenly) pain, the latter being what you have postoperatively. Write your questions down on paper so you don't forget any. For women, a diagnosis of breast cancer is a particularly stressful time. The mind goes a hundred different directions at once and one question is easily forgotten, but it might be the most important...to you. And right now, you should be all that matters. Good luck. I know you'll get through this. 

karenack's picture
karenack
Posts: 90
Joined: Sep 2006

I am sooooo glad! I was really concerned when I read your post. This is a very dangerous drug and unless your cancer is terminal, I would question any doctor's credentials that would prescribe it to you. I am very relieved for you!

Linda R
Posts: 4
Joined: Oct 2020

Why would you tell her that methadone is dangerous? It's been used over half a century and has proven to be both one of the safest and most effective drugs. That is, of course, when used according to directions from a physician.

All drugs are dangerous if used in a manner inconsistent with what they were designed for. Everything we put in our bodies is a drug. Sugar, for example, is a dose-dependent hepatotoxin. In other words it's poisons the liver when used in high doses. You may not think of sugar as a drug or maybe only a very weak and safe one. If either of those is the case, ask anyone who's diabetic what they think about sugar. Then ask what would happen if they took too much or not enough. It's always a good idea to research any information before you give advice about it. This is especially true for medical advice or treatment. Lives could be at stake if someone listens to and follows the wrong advice. You have a good day!

Meems
Posts: 15
Joined: Nov 2004

Hi,

Sorry about your neuropathy as I have it too from Taxotere. It affects my fingertips but has gotten me out of filing at work so there is a plus. Also I feel like I am walking on sand most of the time but it is tolerable. Taxotere was rough. BUT stay away from Methadone! In my previous job I worked with addicts who were on it and they had a hard time getting off as it is very addictive. Be careful. Did you try Vitamin B12? That helped me. Good Luck.

Barb

inkblot
Posts: 711
Joined: Jul 2001

I strongly agree wtih Meems and Karenack! Methadone is not anything to fool about with.

Re the B12 suggestion: I think it's a great one. It's very important in the function of nerves/neurons, etc.. Being a water soluble vitamin, one can scarcely take too much of it. Better still, try to find a good B12/Folic Acid combo to take daily. Can take a month or so to get the full benefits but worth a try. Check with your doc first just to be sure there are no contraindications in your particular case.

If your iron levels haven't been checked recently, maybe your doc can run the test for them, just to be sure you're not anemic at all. Vit. B12 and Iron are believed to work in conjunction for good nerve function. (Just a thought and it's a matter of a simple blood test)

Love, light and laughter,
Ink

24242
Posts: 1416
Joined: Mar 2001

Kathy,
It always seems when I write I know everything because it had happened to me. Though yes I had nerve ending problems and pain the result I think due to three seperate nerve issues after years of still having pain and the side effects from the other 4 drugs I was taking my Pain specialist finally decided to bring up Methadone. Due to the way people think and those addiction issues what we take to control pain is so small. I took 5 millaleters a day. I have to say that my pain was layered and it took years to get at the root of it since it was seared into my brain due to being left to my pain for more than 3 years. I always say to people, I had one disease cancer and now must live with many diseases the direct result of my treatments for that one disease. I don't know why but sometimes learning to cope isn't enough...
Methadone came with its own set of side effects but they were certainly better than what I had been dealing with and after I think 2.5-3 years I stopped taking it and have never felt better.
Doctors often told me I wouldn't be able to hold down a full time job and maybe I should accept things as they were. I am glad I fought for the Quality to my life I so deserved and now look at me I am mudding and taping drywall as well as painting for a living when 3.5 years ago I was on diability. I am still one this site even though a 10 year survivor this March and the odds were a crap shoot. I am still here fighting for others and hoping I too will be alive to see the systems change.
Love you all,
Tara

Linda R
Posts: 4
Joined: Oct 2020

Thank you for saying what you did about methadone. You must be a very courageous person to have the...well, you know...to do that on a public forum. It's about time methadone came out from behind the shadow of addiction treatment and into the spotlight. It is a very safe and effective drug when used as prescribed.

And congrats on your ten years! I'm a neophyte. I still have my drains in. Got the bilateral ten days ago. Looks like we both made it to ten! I keep telling myself the worst is over. But, as you well know, only time will tell. 

You have a great day! And thanks again.

Subscribe to Comments for "Methadone"